MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 1883672HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via a manufacturer representative that the bur broke during a surgery on the nasopharyngeal fibroma.The surgeon drilled for 5 to 10 minutes at the back wall of maxillary sinus.There was a 10 to 15 minutes procedure delay because the surgeon changed the bur with a new one.The procedure was completed using a back-up device.The hcp noted that this was the initial use of the device.There was no patient impact.
 
Additional Manufacturer Narrative
Analysis found that the inner cutting tip broke off at the distal end of the spiral wrap.The portion that became detached measured 0.465¿.The spiral wrap was twisted in on itself in a clockwise direction at the break point which indicates excessive torsional load.The inside diameter of the outer tube was gouged with a thinning of the wall at the distal end however it was only on one side which is indication of shear stress.There was corresponding damage to the inner assembly.The diamond grit and the irrigation port were compacted with biological contaminants.The front hub showed deformation consistent with improper loading; dimples on the front hub prior to the locking area caused by a misalignment of the handpiece locking mechanism; and locking area deformation caused by the back side of the front collet of the handpiece.Information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8160983
Report Number1045254-2018-00710
Device Sequence Number11313581
Product Code EQJ
UDI-Device Identifier00721902100567
UDI-Public00721902100567
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1883672HS
Device Catalogue Number1883672HS
Device Lot Number0214833856
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2018
Supplement Date Received by Manufacturer12/26/2018
Initial Report FDA Received Date12/13/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1